Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Cross effects and calculus in an unbased setting

Authors: Kristine Bauer, Brenda Johnson and Randy McCarthy; with an appendix by Rosona Eldred
Journal: Trans. Amer. Math. Soc. 367 (2015), 6671-6718
MSC (2010): Primary 55P65; Secondary 18G55, 18G30
Published electronically: November 4, 2014
MathSciNet review: 3356951
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study functors $ F:\mathcal {C}_f\rightarrow \mathcal {D}$ where $ \mathcal {C}$ and $ \mathcal {D}$ are simplicial model categories and $ \mathcal {C}_f$ is the category consisting of objects that factor a fixed morphism $ f:A\rightarrow B$ in $ \mathcal {C}$. We define the analogs of Eilenberg and Mac Lane's cross effect functors in this context, and identify explicit adjoint pairs of functors whose associated cotriples are the diagonals of the cross effects. With this, we generalize the cotriple Taylor tower construction of Deriving calculus with cotriples (by the second and third authors) from the setting of functors from pointed categories to abelian categories to that of functors from $ \mathcal {C}_f$ to $ \mathcal {S}$, a suitable category of spectra, to produce a tower of functors $ \dots \rightarrow \Gamma _{n+1}F\rightarrow \Gamma _nF\rightarrow \Gamma _{n-1}F\rightarrow \dots \rightarrow F(B)$ whose $ n$th term is a degree $ n$ functor. We compare this tower to Goodwillie's tower, $ \dots \rightarrow P_{n+1}F\rightarrow P_nF\rightarrow P_{n-1}F\rightarrow \dots \rightarrow F(B)$, of $ n$-excisive approximations to $ F$ found in his work Calculus II. When $ F$ is a functor that commutes with realizations, the towers agree. More generally, for functors that do not commute with realizations, we show that the terms of the towers agree when evaluated at the initial object of $ \mathcal {C}_f$.

References [Enhancements On Off] (What's this?)

  • [1] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics, Vol. 304, Springer-Verlag, Berlin-New York, 1972. MR 0365573 (51 #1825)
  • [2] Wojciech Chachólski and Jérôme Scherer, Homotopy theory of diagrams, Mem. Amer. Math. Soc. 155 (2002), no. 736, x+90. MR 1879153 (2002k:55026),
  • [3] Boris Chorny and William G. Dwyer, Homotopy theory of small diagrams over large categories, Forum Math. 21 (2009), no. 2, 167-179. MR 2503302 (2010a:55022),
  • [4] D. Dugger, A primer on homotopy colimits, preprint, 2013.
  • [5] Samuel Eilenberg and Saunders Mac Lane, On the groups $ H(\Pi ,n)$. II. Methods of computation, Ann. of Math. (2) 60 (1954), 49-139. MR 0065162 (16,391a)
  • [6] A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, Mathematical Surveys and Monographs, vol. 47, American Mathematical Society, Providence, RI, 1997. With an appendix by M. Cole. MR 1417719 (97h:55006)
  • [7] Paul G. Goerss and John F. Jardine, Simplicial homotopy theory, Progress in Mathematics, vol. 174, Birkhäuser Verlag, Basel, 1999. MR 1711612 (2001d:55012)
  • [8] Paul Goerss and Kristen Schemmerhorn, Model categories and simplicial methods, Interactions between homotopy theory and algebra, Contemp. Math., vol. 436, Amer. Math. Soc., Providence, RI, 2007, pp. 3-49. MR 2355769 (2009a:18010),
  • [9] Thomas G. Goodwillie, Calculus. II. Analytic functors, $ K$-Theory 5 (1991/92), no. 4, 295-332. MR 1162445 (93i:55015),
  • [10] Thomas G. Goodwillie, Calculus. III. Taylor series, Geom. Topol. 7 (2003), 645-711 (electronic). MR 2026544 (2005e:55015),
  • [11] Philip S. Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs, vol. 99, American Mathematical Society, Providence, RI, 2003. MR 1944041 (2003j:18018)
  • [12] Mark Hovey, Brooke Shipley, and Jeff Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000), no. 1, 149-208. MR 1695653 (2000h:55016),
  • [13] B. Johnson and R. McCarthy, Deriving calculus with cotriples, Trans. Amer. Math. Soc. 356 (2004), no. 2, 757-803 (electronic). MR 2022719 (2005m:18016),
  • [14] Nicholas J. Kuhn, Goodwillie towers and chromatic homotopy: an overview, Proceedings of the Nishida Fest (Kinosaki 2003), Geom. Topol. Monogr., vol. 10, Geom. Topol. Publ., Coventry, 2007, pp. 245-279. MR 2402789 (2009h:55009),
  • [15] Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798 (50 #7275)
  • [16] Andrew John Mauer-Oats, Algebraic Goodwillie calculus and a cotriple model for the remainder, Trans. Amer. Math. Soc. 358 (2006), no. 5, 1869-1895 (electronic). MR 2197433 (2006i:55015),
  • [17] Andrew John Mauer-Oats, Goodwillie calculi, ProQuest LLC, Ann Arbor, MI, 2002. Thesis (Ph.D.)-University of Illinois at Urbana-Champaign. MR 2704008
  • [18] Daniel G. Quillen, Homotopical algebra, Lecture Notes in Mathematics, No. 43, Springer-Verlag, Berlin-New York, 1967. MR 0223432 (36 #6480)
  • [19] C. L. Reedy,
    Homotopy theory of model categories, preprint 1973.
  • [20] M. Shulman,
    Homotopy limits and colimits and enriched category theory, preprint.
  • [21] Dev P. Sinha, The topology of spaces of knots: cosimplicial models, Amer. J. Math. 131 (2009), no. 4, 945-980. MR 2543919 (2010m:57033),
  • [22] Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 55P65, 18G55, 18G30

Retrieve articles in all journals with MSC (2010): 55P65, 18G55, 18G30

Additional Information

Kristine Bauer
Affiliation: Department of Mathematics and Statistics, University of Calgary, 2500 University Drive NW, Calgary, Alberta T2N 1N4, Canada

Brenda Johnson
Affiliation: Department of Mathematics, Union College, 807 Union Street, Schenectady, New York 12308

Randy McCarthy
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 W. Green Street, Urbana, Illinois 61801-2907

Rosona Eldred
Affiliation: Mathematisches Institut, University of Muenster, Einsteinstrasse 62, 48149 Münster, Germany

Received by editor(s): January 5, 2011
Received by editor(s) in revised form: June 29, 2012, February 6, 2013, April 11, 2013, and February 28, 2014
Published electronically: November 4, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society